Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 184, NWS Nashville, TN

July 5, 20174 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 5, 2017, 9:38 PM CDT for 4 counties in Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 9:38 PM CDT (02:38 UTC)
Expired
Jul 5, 2017, 10:15 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Cheatham County, TN, Davidson County, TN, Hickman County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 45 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS54 KOHX 060238
SVROHX
TNC021-037-081-187-060330-
/O.NEW.KOHX.SV.W.0184.170706T0238Z-170706T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
938 PM CDT WED JUL 5 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Western Davidson County in Middle Tennessee...
  Northwestern Williamson County in Middle Tennessee...
  Southeastern Cheatham County in Middle Tennessee...
  East central Hickman County in Middle Tennessee...

* Until 1030 PM CDT

* At 938 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Kingston Springs to near
  Fairview to 11 miles northeast of Centerville, moving east at 35
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Franklin, Ashland City, Brentwood, Forest Hills, Oak Hill, Belle
  Meade, Kingston Springs, Pegram, Bellevue, Fairview, Bells Bend,
  Natchez Trace At Highway 96, Beaman Park and Leipers Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3611 8678 3602 8680 3590 8687 3585 8721
      3585 8733 3600 8714 3617 8717 3626 8705
      3635 8689
TIME...MOT...LOC 0238Z 247DEG 25KT 3615 8713 3604 8710 3597 8712 3588
8724

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

19
1 follow-up statement
986 
WWUS54 KOHX 060315
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1015 PM CDT WED JUL 5 2017

TNC021-037-081-187-060325-
/O.CAN.KOHX.SV.W.0184.000000T0000Z-170706T0330Z/
Davidson TN-Williamson TN-Cheatham TN-Hickman TN-
1015 PM CDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DAVIDSON...
NORTHWESTERN WILLIAMSON...SOUTHEASTERN CHEATHAM AND EAST CENTRAL
HICKMAN COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with these thunderstorms.

LAT...LON 3611 8678 3602 8680 3590 8687 3585 8721
      3585 8733 3600 8714 3617 8717 3626 8705
      3635 8689
TIME...MOT...LOC 0312Z 247DEG 25KT 3624 8685 3613 8682 3606 8684 3597
8697

$$

Hurley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:39 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 5, 6:39 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
639 PM CDT Wed Jul 5 2017

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Upper level low over MO today is expected to gradually weaken and
move eastward, with the trough axis passing across Middle TN
tomorrow night. Between now and then, expect scattered to numerous
showers and thunderstorms across the region. With CAPEs in the
1000-2000 range, there have been a few strong storms today and
expect marginal potential for strong/severe storms again Thursday
with similar or somewhat greater CAPEs. With plenty of deep
moisture and the approaching/passing trough, the chance for
locally heavy rain will continue tonight through tomorrow night.
Rain chances will end by early Friday morning as the trough
passes east.

Once the trough passes, it looks like Mid TN will be under weak
northwest flow aloft for the foreseeable future...as we'll be
between the large H5 ridge over the Four Corners and the large low
over eastern Canada. This pattern will initially help dry things
out on Friday...but also help send a weak cold front toward our
region late Friday night and Saturday. So, after the brief break
on Friday, scattered showers and storms will return to the
forecast Friday night...with the focus shifting to the southern
counties on Saturday as the front slowly moves through that area.

Confidence in rain chances and timing decrease from Sunday through
the rest of the forecast due to the northwest flow regime.
Regardless, at least a slight chance seems appropriate each of
those days. Max temps could nudge upward by the middle of next
week as models suggest Four Corners ridge could expand eastward.

&&

.AVIATION...
00Z TAF DISCUSSION.

This forecast hinges largely on the timing tonight of the
convective band that was over western Tennessee late this
afternoon, and the degree of low clouds and fog that may
develop late tonight and early Thursday. Timing of second
convective event during the daylight hours on Thursday is
difficult to determine at this point, and opted to just go with
general MVFR ceilings after 14z at all Mid-State terminals.

Prior to the arrival of convective band tonight, believe
conditions will be mainly VFR (unless some patchy fog develops
earlier than currently expected). There may also be a few isolated
showers and thunderstorms that develop ahead of the band, but
coverage is expected to be sufficiently limited not to bear
mentioning in TAF text.

Have gone with generally MVFR conditions after band of precip
arrives, except for a possible period of IFR conditions, in BR,
late tonight and early Thursday at CKV, CSV and MQY.

Current forecast arrival times of band of precip are as follows:
around 02Z at CKV, around 04z at BNA and MQY, and 08z at CSV. Of
course, these times may need to be amended, depending of how
things actually evolve overnight.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Hurley
AVIATION........19
Hazardous weather outlook, Jul 5, 5:01 AM CDT, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Wed Jul 5 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-061015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk for severe storms today into tonight
across Middle Tennessee. Scattered to numerous showers and
thunderstorms are expected during the day on Wednesday, with
another round of showers and storms Wednesday night. A few storms
may be strong to severe with damaging winds, heavy rainfall, and
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk for severe storms again on Thursday
across Middle Tennessee. Scattered to numerous showers and
thunderstorms are expected during the day on Thursday, and a few
may be strong to severe with damaging winds, heavy rainfall, and
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Shamburger

In the hours before

Special weather statement, Jul 5, 7:55 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
755 PM CDT WED JUL 5 2017

TNZ005-006-023>025-056-057-060145-
Hickman TN-Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-
Houston TN-Perry TN-
755 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...SOUTHWESTERN
MONTGOMERY...SOUTHEASTERN STEWART...HOUSTON...PERRY...HUMPHREYS AND
WESTERN HICKMAN COUNTIES UNTIL 845 PM CDT...

At 750 PM CDT, Doppler radar was tracking a line of strong
thunderstorms crossing the Tennessee River, and nearing western
portions of Humphreys and Perry Counties. The line was moving east
at 35 to 40 mph.

Winds in excess of 40 mph will be possible with these storms...
which could blow down limbs and shallow rooted and infirm trees.

Locations impacted include...
Dickson, Waverly, Centerville, Linden, New Johnsonville, McEwen,
Burns, Tennessee Ridge, Lobelville, Vanleer, Cumberland City,
Slayden, Palmyra, and Houston County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Some spots could see between one and one
and half inches of rain in just an hour. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 3566 8802 3572 8804 3577 8798 3594 8793
      3595 8801 3597 8802 3615 8792 3631 8796
      3636 8799 3650 8744 3626 8731 3613 8731
      3566 8755 3556 8800 3561 8804
TIME...MOT...LOC 0050Z 248DEG 52KT 3629 8814 3592 8804 3556 8838

19
Special weather statement, Jul 5, 9:18 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
918 PM CDT WED JUL 5 2017

TNZ056>058-060-060300-
Hickman TN-Lewis TN-Maury TN-Perry TN-
918 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHWESTERN MAURY...
SOUTHERN PERRY AND SOUTHERN HICKMAN COUNTIES UNTIL 1000 PM CDT...

At 916 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Centerville to 10 miles northwest of
Hohenwald to 9 miles southwest of Linden. Movement was east at 25
mph.

Wind gusts to 40 mph will be possible with these storms.

Locations impacted include...
Hohenwald, Centerville, Linden, Gordonsburg, Kimmins, Hampshire,
Pleasantville, Williamsport, Flatwoods, Primm Springs and Santa Fe.

LAT...LON 3549 8798 3554 8798 3568 8772 3584 8751
      3584 8718 3580 8707 3559 8726 3544 8749
      3545 8765 3547 8765 3547 8769 3549 8773
      3549 8780 3547 8784 3548 8787 3546 8790
      3546 8804
TIME...MOT...LOC 0216Z 268DEG 15KT 3588 8743 3568 8763 3551 8796

19
Local storm report, Jul 5, 9:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
923 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     WAVERLY                 36.09N  87.79W
07/05/2017                   HUMPHREYS          TN   EMERGENCY MNGR

            4 TREES DOWN IN WAVERLY

&&

EVENT NUMBER OHX1700712

BW
Local storm report, Jul 5, 9:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
932 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND DMG     2 NNW MCEWEN            36.13N  87.65W
07/05/2017                   HUMPHREYS          TN   EMERGENCY MNGR

            TREE DOWN ON POWER LINES AND HOUSE NORTH OF MCEWEN

&&

EVENT NUMBER OHX1700713

BW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:55 PM CDTSpecial Weather StatementOHXDickson, Houston, Humphreys, Perry50 min
Jul 5, 8:03 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Perry42 min
Jul 5, 8:31 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys44 min
Jul 5, 8:43 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Perry32 min
Jul 5, 8:48 PM CDTTornado WarningOHXHouston, Humphreys27 min
Jul 5, 9:04 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Maury, Williamson41 min
Jul 5, 9:09 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery36 min
Jul 5, 9:18 PM CDTSpecial Weather StatementOHXHickman, Lewis42 min
Jul 5, 9:47 PM CDTSpecial Weather StatementOHXCheatham, Montgomery, Robertson43 min
Jul 6, 12:18 AM CDTSpecial Weather StatementOHXWilliamson27 min
Jul 6, 1:06 AM CDTAreal Flood AdvisoryOHXBedford, Marshall, Maury, Rutherford114 min
Jul 6, 7:01 AM CDTSpecial Weather StatementOHXWayne59 min
Jul 6, 7:56 AM CDTSpecial Weather StatementOHXLewis64 min
Jul 6, 8:44 AM CDTSpecial Weather StatementOHXMaury31 min
Jul 6, 9:01 AM CDTSpecial Weather StatementOHXMarshall29 min
Jul 6, 9:15 AM CDTSpecial Weather StatementOHXRutherford30 min
Jul 6, 9:28 AM CDTSpecial Weather StatementOHXCoffee47 min
Jul 6, 10:06 AM CDTSpecial Weather StatementOHXGrundy39 min
Jul 6, 10:29 AM CDTSpecial Weather StatementOHXVan Buren46 min
Jul 6, 4:12 PM CDTSpecial Weather StatementOHXClay, Jackson, Overton48 min
Jul 6, 4:51 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett39 min
Jul 6, 4:54 PM CDTSpecial Weather StatementOHXMarshall36 min
Jul 6, 4:59 PM CDTSpecial Weather StatementOHXRutherford31 min
Jul 6, 5:26 PM CDTSpecial Weather StatementOHXFentress, Overton49 min
Jul 6, 5:29 PM CDTSpecial Weather StatementOHXCannon, Warren46 min
Jul 6, 5:45 PM CDTSpecial Weather StatementOHXBedford, Marshall45 min
Jul 6, 6:13 PM CDTSpecial Weather StatementOHXPutnam47 min
Jul 6, 6:27 PM CDTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.